Advertisement -- Learn more about ads on this site.

Health A-Z

Medical Content Created by the Faculty of the
Harvard Medical School

Symptoms

If you are taking an antibiotic, the medication will cause a mild change in your population of intestinal bacteria that may cause occasional loose stools or mild diarrhea for a few days. These symptoms should stop once your antibiotic treatment ends.

If you have a more dramatic change in your bowel bacteria, and C. difficile bacteria begin to overgrow, your symptoms can include:

  • Watery diarrhea

  • Crampy abdominal pain

  • Abdominal tenderness

  • Fever

  • Pus or blood in your diarrhea (if your illness progresses to C. difficile colitis)

In some cases, fever and abdominal pain develop several days before diarrhea starts.

Diarrhea caused by the C. difficile toxin usually starts while you are taking an antibiotic, but the diarrhea may be delayed and start a few weeks after you have stopped taking the medication.

Page 2 of 9     Next Page:  Antibiotic-Associated Diarrhea Diagnosis
Click here to to redeem your SparkPoints
  You will earn 5 SparkPoints
From Health A-Z, Harvard Health Publications. Copyright 2007 by the President and Fellows of Harvard College. All rights reserved. Written permission is required to reproduce, in any manner, in whole or in part, the material contained herein. To make a reprint request, contact Harvard Health Publications. Used with permission of StayWell.

You can find more great health information on the Harvard Health Publications website.